Skip to main content
The Globe and Mail
Support Quality Journalism
The Globe and Mail
First Access to Latest
Investment News
Collection of curated
e-books and guides
Inform your decisions via
Globe Investor Tools
Just$1.99
per week
for first 24 weeks

Enjoy unlimited digital access
Enjoy Unlimited Digital Access
Get full access to globeandmail.com
Just $1.99 per week for the first 24 weeks
Just $1.99 per week for the first 24 weeks
var select={root:".js-sub-pencil",control:".js-sub-pencil-control",open:"o-sub-pencil--open",closed:"o-sub-pencil--closed"},dom={},allowExpand=!0;function pencilInit(o){var e=arguments.length>1&&void 0!==arguments[1]&&arguments[1];select.root=o,dom.root=document.querySelector(select.root),dom.root&&(dom.control=document.querySelector(select.control),dom.control.addEventListener("click",onToggleClicked),setPanelState(e),window.addEventListener("scroll",onWindowScroll),dom.root.removeAttribute("hidden"))}function isPanelOpen(){return dom.root.classList.contains(select.open)}function setPanelState(o){dom.root.classList[o?"add":"remove"](select.open),dom.root.classList[o?"remove":"add"](select.closed),dom.control.setAttribute("aria-expanded",o)}function onToggleClicked(){var l=!isPanelOpen();setPanelState(l)}function onWindowScroll(){window.requestAnimationFrame(function() {var l=isPanelOpen(),n=0===(document.body.scrollTop||document.documentElement.scrollTop);n||l||!allowExpand?n&&l&&(allowExpand=!0,setPanelState(!1)):(allowExpand=!1,setPanelState(!0))});}pencilInit(".js-sub-pencil",!1); // via darwin-bg var slideIndex = 0; carousel(); function carousel() { var i; var x = document.getElementsByClassName("subs_valueprop"); for (i = 0; i < x.length; i++) { x[i].style.display = "none"; } slideIndex++; if (slideIndex> x.length) { slideIndex = 1; } x[slideIndex - 1].style.display = "block"; setTimeout(carousel, 2500); }

In this Wednesday, Feb. 19, 2014 file photograph, a small bottle of the opiate overdose treatment drug, naloxone, also known by its brand name Narcan, is displayed at the South Jersey AIDS Alliance in Atlantic City, N.J.

Mel Evans/The Associated Press

RCMP officers will soon be carrying naloxone nasal spray to protect themselves against accidental contact with opioids such as the potentially deadly fentanyl.

Commissioner Bob Paulson said he cannot overstate the danger of the powerful synthetic drug that has already killed thousands.

"It's spreading across the country, leaving a trail of misery and death," he said in a news release Tuesday. "First responders and the public need to know that even being near it can make you sick, or worse."

Story continues below advertisement

The RCMP said it will begin distributing naloxone kits to officers to use on themselves or others to reduce or reverse the effects of opioids. New procedures are also being developed for Mounties to safely handle unknown substances.

The force released a video Tuesday featuring two British Columbia officers who became sick immediately after inhaling or touching fentanyl that belonged to people they came across while on the job.

Const. Rob Dupuis of Kamloops said in the video that he responded to a call about a young man who was slumped over in the driver's seat of a vehicle that had numerous narcotics in plain view.

Dupuis said he noticed a chemical smell and became nauseous and dizzy from what he later learned was fentanyl, and that tests at a hospital later showed his heart rate and blood pressure were elevated.

Traces of opiates were also found in his urine, he said.

"That was just after a 15-minute exposure in a vehicle," Dupuis said, adding that officers at traffic stops may believe they are dealing with cocaine or heroin, unaware that a substance is laced with fentanyl.

Const. Dawn Adams of Kelowna said she went to check on a man slumped over a table and noticed he had dropped a folded piece of paper.

Story continues below advertisement

"When I picked it up it unfolded and basically exploded white powder in my face," she said in the video.

"I felt dizzy, I felt nauseous, I couldn't stand up very well. I had to lean over. It was a feeling of helplessness too. Very unnerving for a police officer."

Adams said she felt better immediately after receiving a dose of naloxone, which is sold under the brand name Narcan.

"It takes a second for you to be exposed and another second for you to die. And we all want to go home at the end of the night."

Fentanyl is a pain killer that in its illicit form is often mixed with street drugs, though users may be unaware of its presence in whatever they are taking. A few salt-sized grains of the drug can kill an adult male.

Cpl. Eric Boechler, of the RCMP's Clandestine Lab Enforcement and Response Team, said any amount of fentanyl has to be handled with extreme care because it is potentially lethal.

Story continues below advertisement

Boechler said someone who comes into contact with anything that could contain fentanyl should wear gloves, breathing protection and safety glasses.

Last week, the Vancouver Police Department announced its front-line officers would be carrying naloxone spray in case of exposure to opioids, and the Abbotsford Police Department said it will be ordering naloxone kits.

In British Columbia alone, the coroners' service has said there were 433 opioid-related deaths between Jan. 1 and July 31 of this year, a nearly 75 per cent increase compared with the same period in 2015.

The number of deaths between Jan. 1 and June 30 where fentanyl was detected has leapt to 238, a 250 per cent increase over the same period last year.

In July, the province created a joint task force involving the provincial health officer and the director of police services to identify ways to prevent and respond to overdoses.

The task force released a statement Tuesday saying the RCMP's decision to equip officers with naloxone is a "positive step."

Story continues below advertisement

"Adding naloxone to the list of tools at their disposal means they are able to keep themselves and those they serve and protect safe. At the end of the day that is what it is all about — keeping British Columbians safe," the statement said.

Report an error
Due to technical reasons, we have temporarily removed commenting from our articles. We hope to have this fixed soon. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff.

We aim to create a safe and valuable space for discussion and debate. That means:

  • Treat others as you wish to be treated
  • Criticize ideas, not people
  • Stay on topic
  • Avoid the use of toxic and offensive language
  • Flag bad behaviour

Comments that violate our community guidelines will be removed.

Read our community guidelines here

Discussion loading ...

To view this site properly, enable cookies in your browser. Read our privacy policy to learn more.
How to enable cookies